, Volume 74, Issue 3, pp 347-351

ticlopidine-Associated Thrombotic Thrombocytopenic Purpura With an IgG-Type Inhibitor to von Willebrand Factor-Cleaving Protease Activity

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 41-year-old Japanese man complained of a left-sided visual disturbance. Imaging by magnetic resonance angiography revealed a narrowing of the left internal cervical artery. Thus, ticlopidine (Tc) administration was started at a daily dose of 300 mg. However, 2 weeks later, severe thrombocytopenia, fever, nausea, and psychiatric symptoms developed; Tc was therefore discontinued. Based on the diagnostic hallmark of 5 clinical signs, the patient’s disease was diagnosed as thrombotic thrombocytopenic purpura (TTP). Daily plasmapheresis was performed for the first 4 days, and the patient’s clinical signs gradually improved. Von Willebrand factor-cleaving protease (vWF-CPase) activity in his plasma was less than 3% of that of the control sample at diagnosis, but that value recovered steadily following plasmapheresis. In addition, immunoglobulin G purified from the patient plasma inhibited vWF-CPase activity in normal plasma with a specific activity of 0.8 Bethesda units/mg. No sign of TTP relapse has been noted following cessation of Tc. Thus, it was concluded that the patient developed TTP by producing an inhibitory autoantibody against vWF-CPase activity that was presumably triggered by Tc administration.